Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4 & viral load
May 13, 2009

I am on ART for almost 5 years. I have done couple of viral load testing. The first one was done on April 2007 and the last one was done on Janaury, 2009 and the result for both the testing came out with less than detectable limit. On the other hand CD4 count is still low below 400 though I have been noticing it gradually increase. When I started ARV my CD4 count was only 5 and at that time I was diagonise with PCP. I am still healthy since the initiation of ART and haven't ecounter any major illness so far. My CD4 count is suppose to increase because my viral load is still remain less than dectable limit since last two years. I heard that the higher the CD4 count the lower the viral load but the comparision is seems to be opposite in my case. Do you think that this is a problem or need to consult with a physician?

Response from Dr. Henry

Recovery of CD4 cells is highly variable with a significant % (perhaps 10-15%) having a suboptimal increase despite good viral suppression (called discordant response). Antiretroviral therapy only suppresses HIV levels-CD4 recovery depends on viral suppression and other key factors including thymus status, genetics, level of immune activation and others. If your HIV levels are fully suppressed then the ART is doing its job-there is little data that switching meds or adding HIV meds will predictably hasten CD4 recovery (which in some cases will slowly climb over the years if patient). IL-2 has been looked at as a CD4 booster and was recently shown to provide no clinical benefit despite an increase in the measured CD4 count. KH



Previous
skin issues
Next
Rash due to Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement